Tarceva - 1271683

5 posts / 0 new
Last post
sim5
Tarceva - 1271683

New to this site. My Mother in law has stage 4 NSCLC. She was diagnosed exactly a year ago today. She started with chemo last December.

First two rounds were CISPLATIN AND PEMETREXED.

After complications she was switched to CARBOPLATIN AND PEMETREXED

In May started on maintenance PEMETREXED. This was short lived (3) as her creatinine continued to climb, final maintenance was June 17th.

July 20th found that the cancer was growing but no sign of metastasis. Doctor put in for TARCEVA. Had five rounds of radiation on lung in August. Started TARCEVA on August 12th (only lasted a week)

August 20th after a fall and trip to the hospital found out that the cancer had spread to her brain. She had 5 full head radiation treatments and was put on DEXAMETHASON (slowly weaned off by Sept. 16th). September 21st back to hospital with lung abscess (had 2 weeks of antibiotics) at that time we found out that more lymph nodes were affected by the cancer.

Sept 28th put back on DEXAMETHASONE (4 mg once daily). October 7th finally got back on TARCEVA.

We have seen a huge improvement over the last several weeks (improved breathing, no coughing, better appetite). Not sure if this improvement is from the TARCEVA, DEXAMETHASONE or RADIATION. Possibly all? No major side effects so far (specifically no rash) only seems tired.

She had tested negative for mutation at beginning of treatment. Is it possible that the TARCEVA can still work well for her and can TARCEVA show an improvement in only a few weeks time?

JimC
Hi sim5,

Hi sim5,

Welcome to GRACE. Whatever the reason, it's good to hear that your mother-in-law has shown such rapid improvement. Such a response is usually seen in patients with an activating EGFR mutation, although patients without such mutations can respond, usually to a lesser degree. Especially if the EGFR testing was performed on a relatively small tissue sample, it is possible that an activating mutation was missed. Since the full effect of lung radiation does not tend to be seen immediately, it is certainly possible that the radiation is a major factor in her improvement. And dexamethasone can definitely improve appetite, although because of its long-term effects it doesn't tend to be used specifically for that purpose.

I hope she continues to do well for a long, long time.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

sim5
Thank you for the quick reply

Thank you for the quick reply. I took my Mother in law for a CT on her head last week and we will be going to the doctor next week for results. If the radiation and Tarceva are working we are wondering if she should be getting weaned off the Dexamethasone? Everything I read says you should not be on steroids any longer than necessary. The doctor told us that even the good side effects from this drug would only be temporary? But what is temporary? How quickly can the negative effects from this drug start? Her QOL is good right now, the best it has been in a very long time.

We know what the statistics say but from day one we have always looked at this as someone has to fall into that low percentage of success and why not her! My Mother in Law is a fighter. We just want to insure that she maintains that good QOL. The steroids make us nervous as we just don't have a full understanding of how quickly things can go bad with them.

catdander
sim5,

sim5,

I'm going to ask an oncologist to answer your question about steroids. I hope you're mother in law does well for a long time to come. I just want to add that it's important to ween off steroids very slowly, there's no set numbers but must be done individually. Long and steady is the rule to many things positive about cancer treatment.

Janine

Dr Pennell
Dear sim5, I am glad to hear

Dear sim5, I am glad to hear that your mother is feeling better and hope her scans also look good. It is certainly possible for Tarceva to cause improvement in cancer symptoms within a few weeks, although your mother's case is complicated enough that there could be many things going on. Her infection may be getting better, she may be recovering from prior radiation and improvement in her brain metastases, and the steroids may also be helping.

As for what to do with the steroids, it depends on why they were started. For brain metastases, dexamethasone is commonly used to reduce swelling in the brain from the cancer and from radiation itself. The steroids are usually stopped fairly quickly as long as symptoms related to the brain swelling are better. Sometimes it is not possible to stop them completely, or they need to be continued and very slowly reduced if symptoms related to the brain swelling continue to persist.

There are, however, other issues for which steroids can be helpful. COPD or asthma flares for example often require steroids, although again the goal would be to stop the steroids as soon as possible after symptoms improve. Inflammation in the lungs from drugs or radiation often requires steroids for quite some time before they can be stopped. Steroids are also commonly used to help with energy, appetite, or pain in patients with cancer, and in some cases they are never stopped if they are helping although the goal would be to be on the smallest dose that helped symptoms.

Steroids can cause long term problems, such as weight gain, muscle loss, and high blood sugars. The general rule of thumb is to stop them (often slowly over time) as soon as possible to reduce these risks but only if the problem for which they were started has also been fixed, so it is a balance of risk and benefit. I would discuss this issue with her doctor and ask why they are being used and if/when they can safely be stopped.